Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 3:26 PM PDT for Fresno County, Tulare County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 3:26 PM PDT (22:26 UTC)
- Expired
- Apr 11, 2012, 4:00 PM PDT
- In force
- 34 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Fresno County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
145 WUUS56 KHNX 112226 SVRHNX CAC019-107-112300- /O.NEW.KHNX.SV.W.0004.120411T2226Z-120411T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 326 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA... * UNTIL 400 PM PDT * AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHWESTERN TULARE COUNTY...OR 9 MILES NORTH OF VISALIA...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN TULARE COUNTY AT 340 PM PDT LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936 TIME...MOT...LOC 2226Z 242DEG 13KT 3647 11926 $$ JDB
2 follow-up statements
602 WWUS56 KHNX 112245 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 345 PM PDT WED APR 11 2012 CAC019-107-112300- /O.CON.KHNX.SV.W.0004.000000T0000Z-120411T2300Z/ TULARE CA-FRESNO CA- 345 PM PDT WED APR 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR CENTRAL FRESNO AND NORTHWESTERN TULARE COUNTIES... AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHWESTERN TULARE COUNTY...OR 13 MILES NORTHEAST OF VISALIA...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN TULARE COUNTY AT 400 PM PDT LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936 TIME...MOT...LOC 2245Z 242DEG 13KT 3650 11918 $$ JDB
126 WWUS56 KHNX 112252 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 352 PM PDT WED APR 11 2012 CAC019-107-112301- /O.EXP.KHNX.SV.W.0004.000000T0000Z-120411T2300Z/ TULARE CA-FRESNO CA- 352 PM PDT WED APR 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO AND NORTHWESTERN TULARE COUNTIES WILL EXPIRE AT 400 PM PDT... CONDITIONS HAVE WEAKENED BELOW SEVERE CRITERIA AND THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936 TIME...MOT...LOC 2251Z 242DEG 13KT 3651 11916 $$ JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM PDT, 36 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 250 PM PDT WED APR 11 2012 .SYNOPSIS... A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH SATURDAY. && .DISCUSSION... RAIN AND SNOW CONTINUES ACROSS THE CENTRAL CALIFORNIA INTERIOR ...WITH HAIL/HEAVY PRECIP PRODUCING THUNDERSTORMS DOMINATING THE SAN JOAQUIN VALLEY. BASED ON THIS MORNING UPPER AIR OBSERVATIONS AND MODEL DATA...HEAVY PRECIP AND HAIL WILL BE THE MAIN CONCERN WITH TODAY/S THUNDERSTORM...WITH WEAK ROTATION POSSIBLY PRODUCING A FUNNEL CLOUD BEFORE SUNSET. SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM ACTIVITY WHICH SUPPORTS MODEL AND OBSERVATIONAL DATA FAVORING THE WEST SIDE OF THE SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. DOPPLER RADAR HAS SUPPORTED THIS ASSESSMENT WITH MUCH WEAK STORMS MOVING THROUGH KERN COUNTY. WHILE THE CURRENT STORMS CONTINUE TO MOVE TOWARD THE EAST SIDE OF THE VALLEY...NEW STORMS ARE DEVELOPING ON THE WEST SIDE OF THE VALLEY. DUE TO CONTINUED PRECIP OVER THE HIGHER ELEVATIONS...WILL KEEP THE WINTER WEATHER ADVISORY IN EFFECT UNTIL 400 PM PDT THIS AFTERNOON. AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT QUAD OF A 110KT JET MAX. BY FRIDAY MORNING...500MB HEIGHT ANALYSIS SHOWS AN GOOD DIFLUENCE FLOW OVER CENTRAL CALIFORNIA WHICH MAY SUPPORT FOR GOOD LIFT ALONG WITH THE JET MAX DYNAMICS. MODELS PROG GOOD PRECIP WITH THIS NEXT STORM AS OROGRAPHIC LIFT...ALONG WITH DYNAMIC LIFT MAY PRODUCE SIGNIFICANT PRECIP AMOUNTS FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. MODELS AREA ALSO PROGGING 500MB TEMPS OF MINUS 30 WITH FRIDAY STORM. THESE VALUES COULD LOWER SNOW LEVEL TO 4000 WITH LOCAL SNOW DOWN TO 3500 FEET. IN ADDITION...THE COLD CORE SYSTEM HAS THE POTENTIAL OF SUPPORTING CONVECTIVE DEVELOPMENT OF FRIDAY...EVEN WITH SIGNIFICANT CLOUD COVER. WILL WAIT UNTIL AFTER TODAY/S CONVECTIVE EVENT BEFORE ISSUING ANY STATEMENTS ON FRIDAY/S STORM. && .AVIATION... MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE TEHACHAPI MOUNTAINS THROUGH 00Z FRIDAY WITH LOCAL IFR IN SHOWERS. LOCAL MVFR CONDITIONS IN SHOWERS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED IFR IN THUNDERSTORMS THROUGH 02Z THURSDAY. VFR CONDITIONS CAN BE EXPECTED ACROSS THE KERN COUNTY DESERT THROUGH 00Z FRIDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000 FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/. && PUBLIC...MOLINA AVN/FW...DCH SYNOPSIS...BSO WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 10, 4:25 PM PDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 425 PM PDT TUE APR 10 2012 CAZ089>099-112330- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 425 PM PDT TUE APR 10 2012 ...UNSETTLED WEATHER THE REST OF THE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TONIGHT THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS. THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL 4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. ANDERSEN
In the hours before
Local storm report, Apr 11, 2:31 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
231 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 10 NE HANFORD 36.43N 119.53W
04/11/2012 M1.00 INCH KINGS CA NWS EMPLOYEE
SOME ACCUMULATION ON THE ROADS
&&
INIGUEZLocal storm report, Apr 11, 2:40 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
240 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD 6 SE KINGSBURG 36.46N 119.48W
04/11/2012 TULARE CA TRAINED SPOTTER
&&
BSOSpecial weather statement, Apr 11, 2:49 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 249 PM PDT WED APR 11 2012 CAZ091-092-094-095-112245- KINGS CA-KERN CA-TULARE CA- 249 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA WESTERN KERN COUNTY IN CENTRAL CALIFORNIA EAST CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA UNTIL 345 PM PDT AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF CORCORAN TO 13 MILES SOUTHWEST OF ARVIN...GENERALLY ALONG HIGHWAY 99 FROM NEAR TULARE SOUTH TOWARD THE GRAPEVINE...AND MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MCFARLAND... DELANO... BAKERSFIELD AND EARLIMART... LAMONT... TULARE AND ARVIN... PORTERVILLE... LAT...LON 3631 11915 3515 11856 3492 11901 3608 11960 TIME...MOT...LOC 2148Z 238DEG 18KT 3604 11946 3505 11896 INIGUEZ
Special weather statement, Apr 11, 3:04 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 304 PM PDT WED APR 11 2012 CAZ090>094-096-112330- KINGS CA-TULARE CA-FRESNO CA- 304 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA WESTERN TULARE COUNTY IN CENTRAL CALIFORNIA EXTREME NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA UNTIL 430 PM PDT AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARLIER TO EARLIMART...AND MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... VISALIA... ORANGE COVE... FARMERSVILLE... EXETER AND LINDSAY... PORTERVILLE AND WOODLAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3686 11913 3592 11886 3584 11939 3677 11960 TIME...MOT...LOC 2203Z 259DEG 26KT 3661 11944 3587 11928 SANGER WEATHER.GOV/HANFORD
Local storm report, Apr 11, 3:13 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
313 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.50 INCH KINGS CA NWS EMPLOYEE
DIME-SIZED HAIL FOR ABOUT 2 MINUTES
&&
BSOLocal storm report, Apr 11, 3:15 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
315 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL TULARE 36.20N 119.34W
04/11/2012 E0.25 INCH TULARE CA PUBLIC
ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240
&&
BSOThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:39 AM PDT | Special Weather Statement | HNX | Kings | 66 min |
| Apr 11, 12:45 PM PDT | Special Weather Statement | HNX | Fresno | 45 min |
| Apr 11, 1:02 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 43 min |
| Apr 11, 1:44 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 31 min |
| Apr 11, 2:13 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Kings, Tulare | 47 min |
| Apr 11, 2:24 PM PDT | Special Weather Statement | HNX | Kings | 51 min |
| Apr 11, 2:43 PM PDT | Tornado Warning | HNX | Tulare | 32 min |
| Apr 11, 2:49 PM PDT | Special Weather Statement | HNX | Kern | 56 min |
| Apr 11, 3:04 PM PDT | Special Weather Statement | HNX | Tulare | 86 min |
| Apr 11, 3:30 PM PDT | Special Weather Statement | HNX | Tulare | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.